Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 313, NWS Dodge City, KS

July 13, 1996Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 1996, 10:36 PM CDT for Ellis County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 1996, 10:36 PM CDT (03:36 UTC)
Expired
Jul 13, 1996, 11:20 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 10:37 PM CDTHail 1Ellis, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 140336
SVRDDC
KSC051-140420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1036 PM CDT SAT JUL 13 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1120 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL KANSAS

   ...ELLIS COUNTY
 
AT 1030 PM...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM 10 MILES WEST OF ANTONINO NORTHEASTWARD TO 10 MILES
NORTHEAST OF EMMERAM OR 15 MILES NORTHEAST OF HAYS.

THIS LINE CONTINUED TO MOVE SOUTHEAST AT 25 MPH.

TOWNS IN THE PATH OF THESE STORMS INCLUDE ANTONINO...HAYS
...CATHERINE...MUNJOR...AND VICTORIA.

AT 1025 PM...SPOTTERS REPORTED WINDS UP TO 70 MPH 8 MILES SOUTH OF
ELLIS.

IF YOU ARE IN THE PATH OF THESE STORMS TAKE COVER NOW!
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES BOR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

SS/SMR
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:40 PM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Jul 13, 3:40 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT SAT JUL 13 1996

...SHORT TERM...
CNVCTN NOW ALG OK BORDER AREAS CONTS THIS EVE WHILE TSTMS NOW AALG LEE
SLOPES WORK EAST FOR LATER TNGT. MEANWHILE...CNVCTN OVR NEBR SHD
ACCELERATE FNT SWRD ACRS KS TNGT. MDLS AGN 2-4 MBS TOO WEAK ON COLD AIR
N OF THE FNT AND WITH CNVCTN N OF FNT WD XPCT IT TO PUSH THRU AHEAD OF
FWC TIMING. FNT WL BRING MORE CHCS FOR TSTMS THUS WL KEEP LIKELY POPS
ACRS FA TNGT AS AIRMASS RMNS UNSTABLE. GOING FCST LKS GOOD FOR OVRNGT
LOWS AND WL STICK WITH LWR 60S FOR LOWS. FOR NOW... NO MNTN OF SVR OR
LCLY HVY RAIN BUT WL HV TO WATCH THIS SITUATION DURING THE EVE.

...LONGER TERM...
MAIN CONCERN IS RW/TRW CHC BEHIND FNT SUNDAY. THINKING 20 POP RW/TRW
BEFORE NOON DUE TO PROXIMITY OF FNT TO THE SOUTH OF THE CWA...20
POP RW/TRW IN EVENING DUE TO PROXIMITY OF 50H TROUGH...SLIGHT PVA...
AND LINGERING INSTABILITY.

DDC 063/083 061/091 066 13622
GCK 062/083 060/091 066 13622
EHA 063/083 060/092 064 13622
LBL 064/083 060/092 064 13622
HYS 063/080 059/091 066 13622
P28 067/083 064/092 068 13622

CICCONE

In the hours before

Special weather statement, Jul 13, 6:51 PM CDT, 3 hours 45 minutes before
KSZ030-045-140645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT SAT JUL 13 1996

...THE SEVERE THUNDERSTORM WATCH HAS BEEN UPDATED TO A TORNADO WATCH...

AT 645 PM THE SEVERE THUNDERSTORM WATCH NUMBER 774 HAS BEEN CHANGED TO A
TORNADO WATCH NUMBER 775 VALID UNTIL 1 AM FOR TREGO AND NESS COUNTIES
INCLUDING THE CITIES OF NESS CITY AND WAKEENEY.

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:35 PM CDTSevere Thunderstorm WarningDDCTrego30 min
Jul 13, 9:58 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Jul 13, 10:02 PM CDTSevere Thunderstorm WarningDDCKearny, Scott48 min
Jul 13, 10:02 PM CDTSevere Thunderstorm WarningDDCHamilton48 min
Jul 13, 10:09 PM CDTSevere Thunderstorm WarningDDCTrego46 min
Jul 13, 10:29 PM CDTSevere Thunderstorm WarningDDCFinney, Lane46 min
Jul 13, 10:44 PM CDTSevere Thunderstorm WarningDDCNess, Rush46 min
Jul 13, 11:03 PM CDTSevere Thunderstorm WarningDDCNess47 min
Jul 13, 11:18 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell62 min
Jul 13, 11:33 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Jul 13, 11:50 PM CDTSevere Thunderstorm WarningDDCHaskell45 min
Jul 13, 11:53 PM CDTSevere Thunderstorm WarningDDCFord47 min
Jul 14, 12:03 AM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Jul 14, 12:35 AM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa45 min
Jul 14, 12:37 AM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa43 min
Jul 14, 1:23 AM CDTSevere Thunderstorm WarningDDCComanche62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.